​Health workers should provide the consumer information sheet – Prenoxad® to clients receiving Prenoxad®.

This information is specifically for the opioid overdose response and take home naloxone intervention.

Last updated: 04 November 2019
Download

Preventing and responding to opioid overdose - Prenoxad®

When is the risk of opioid overdose increased?

  • Using again after a break with reduced tolerance (e.g. after hospital or drug-free treatment, detox, prison)
  • Mixing opioids with other sedating drugs – such as alcohol or benzos (e.g. diazepam, alprazolam)
  • Using a greater amount (or purity) of opioid than usual.
  • Injecting instead of other ways of using (e.g. swallowing, snorting, smoking).
  • Having other health problems (e.g. a major infection, fever).
  • Using by yourself – with no one able to call for help.

How to recognise an opioid overdose?

  • Person is unconscious and does not respond to their name or physical stimulus (e.g. squeezing their shoulder)
  • Person has blue lips, tongue and hands, cool pale skin
  • Person is breathing infrequently, snoring or not breathing at all
  • ‘Pinned’ (small) pupils

How to respond to an opioid overdose?

  1. Danger and call for help: Check the environment is safe – clear away any uncapped needles or other sharp objects. Call for help from other people if you are alone.
  2. Is this an overdose? Look for pale cold skin, not breathing normally and unable to rouse the person by calling their name or squeezing their shoulder.
  3. Call an Ambulance: Call 000 and follow instructions. Let them know you think it may be an overdose. Police do not routinely attend.
  4. Administer Naloxone (Prenoxad®) while waiting for Ambulance: Inject one dose of naloxone into muscle in upper arm or outer thigh. Note time given.
    1. Open plastic packaging by pulling the red tear strip on the side of the box
    2. Unscrew the clear plastic top from the syringeRemove needle from packaging (with cover still on) and screw onto the syringe
    3. Remove needle cover and inject the first dose of 0.4 ml by pushing the plunger to the first black line
    4. Take out the syringe with the needle attached and safely put it back into the case
    5. Repeat naloxone injections every 2 to 3 minutes until person recovers.
  5. Airways and breathing: If not breathing normally, clear airways and provide rescue breathing (if you know how):
    1. Roll the person onto their back
    2. Place one hand on forehead and place other hand under chin
    3. Tilt head backwards to open the airway
    4. Clear the airway of any blockages
    5. Pinch off nose and seal your mouth over theirs and give 2 quick breaths
  6. Recovery: If person recovers, put them into recovery position:
    1. Roll person onto side (see diagram)
    2. Tilt head back: airway open, mouth open pointing towards the ground.
    3. Clear any obstructions from their mouth or throat
    4. Listen and look for normal breathing

If person is not recovering, repeat naloxone injections every 2 to 3 minutes. Commence CPR if you know how. Continue until ambulance arrives.

Stay until the ambulance comes: After using Prenoxad® injection, keep the syringe in the box/disposal container and hand it to the ambulance crew so that they know it has been administered.

Naloxone is used to reverse opioid overdose (e.g. heroin, morphine, oxycodone, methadone).
It takes two to five minutes to start working and effects last about 30-90 minutes.

For information and support on drug treatment call ADIS 24 hours a day, seven days a week on free call 1800 250 015 from anywhere in Australia.

Contact page owner: Centre for Population Health